Louisiana, 2021

Tornado in Louisiana, December 6, 2021

December 6, 2021 · NWS LCH · 1 event in 1 county or zone

A strong cold front moved through the region producing a few thunderstorms. One storm produced a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strong cold front moved through the region producing a few thunderstorms. One storm produced a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 6, 2:56 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 6, 2:56 AM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
256 AM CST Mon Dec 6 2021

.DISCUSSION...

.SHORT TERM [Today through Wednesday Night]...

Wx map shows strong cold front barreling across OK and the TX
Panhandle this morning. Across our region, moderate south to
southwesterly winds around 5-10 mph this morning keeping
temperatures in the upper 60s to lower 70s early this morning.
Radar showing scattered showers developing across Southeast Texas
and Central Louisiana as the mid to upper level shortwave
increases lift across the area.

Showers and thunderstorms will continue to increase as the upper level
lift increases with the shortwave passage, and lift front the
cold frontal passage later this afternoon. SPC has slight risk of
severe thunderstorms across Central Louisiana from Vernon, Rapides,
Avoyelles parishes northward, marginal risk elsewhere. Highest
risk of possible wind damage (15%) across the slight risk area, 5%
elsewhere. The other severe hazards possible include 5% for hail,
and 2% for tornadoes for our region. Behind the front, moderate
northerly winds will usher cooler and drier air ending the
precipitation briefly with lows in the lower to mid 40s north of
I-10, upper 40s to lower 50s further south.

The upper air pattern expected to remain from the west southwest
Tuesday through Wednesday night, keeping the region under the
influence of periodic upper level disturbances. The next such
disturbance expected Tuesday to bring another round of precipitation
later in the morning and afternoon. No severe weather expected,
as this is expected to mainly be a over-running the shallow cool
air mass event with highs in the 60s. Brief ending of the
precipitation Tuesday night, with the next disturbance brining
another round during the day Wednesday.

DML

.LONG TERM [Thursday through Sunday]...

Models show fairly good agreement through much of the medium to long
range period regarding the large scale pattern, although some
smaller scale uncertainties could impact the timing of a late week
front.

A warm advection pattern will develop by Thursday with southerly
flow between high pres centered over the eastern US and low pres in
the vicinity of KS. Aloft, zonal flow will prevail, with a weak
shortwave passing well north of the area acrs AR. A weak boundary
near the coast will begin to lift northward and serve as a focus for
a few showers or isolated storms Thursday aftn.

Flow aloft will transition more southwesterly through Friday as a
trough develops over the western states. This will allow moisture to
deepen over the region, with a few showers or tstms possible again
during the day. Abnormally warm temperatures can be expected both
Thursday and Friday with highs about 10 to 15 degrees abv normal
(near 80 areawide both days) and lows at least 20 degrees abv normal
(middle and upper 60s Friday morning).

The initial low over KS will quickly lift NE on Thursday, with
cyclogenesis forming another sfc low in the lee of the Rockies.
This low will also quickly eject off to the NE as the western US
trough amplifies and crosses the Rockies. The trough will sharpen
and acquire a more positive tilt as it emerges over the southern
plains Friday into Friday night, helping to push a trailing cold
front behind the second low toward the area. PWATs could rise
close to max values for this time of year (~1.7 to 1.8 inches per
GFS) as moisture pools in advance of the front. Forcing along the
boundary combined with energy associated with the mid/upper trough
will produce more widespread showers and tstms from late Friday
night into Saturday. While this system could pose a risk for some
strong to svr storms, there is still too much uncertainty
regarding the timing and evolution of the system to delineate any
specifics at this point.

The front is expected to progress rather quickly east Saturday, with
rain chcs ending from W to E Saturday night. Dry and cool high pres
will build behind the front, bringing a return of more seasonal
temperatures for Sunday.

24

&&

.AVIATION...
A mix of MVFR/IFR ceilings expected this morning at all terminals
ahead of the approaching cold front. The best chances of SHRA/TSRA
expected between 14-18z at AEX, 16-20 at BPT/LCH, and 19-23 at
LFT/ARA as the cold front progresses southeast. Expect N winds
12-15 kts with gusts 22-25 kts behind the front later this
evening, subsiding a bit towards daybreak Tuesday.

DML

&&

.MARINE...
SW winds 15-20 kts expected this morning ahead of the cold front. Shower
and thunderstorm chances will increase later this morning and afternoon
as the cold front moves southeast across the coastal waters.
Behind the front, N-NE winds 20-25 kts expected west of Intracoastal
City, and 15-20 kts eastward. Raised Small Craft Advisory west of
Intracoastal City out 60nm from 3 PM to Midnight. The offshore
flow expected to subside after midnight as the frontal system
stalls Tuesday morning and meanders about over the waters before
washing early Thursday morning.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  73  42  56  46 /  90  10  20  30
LCH  75  48  60  53 /  90  20  30  30
LFT  78  50  62  55 /  90  20  40  40
BPT  77  50  63  55 /  90  20  30  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through this evening for GMZ455-475.

     Small Craft Advisory from 3 PM this afternoon to midnight CST
     tonight for GMZ450-452-470-472.

     Small Craft Exercise Caution through this afternoon for GMZ450-
     452-470-472.

     Small Craft Exercise Caution from this afternoon through this
     evening for GMZ430-432-435.

&&
Hazardous weather outlook, Dec 6, 5:40 AM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
540 AM CST Mon Dec 6 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-071145-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
540 AM CST Mon Dec 6 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Chances of showers and thunderstorms will increase this morning and
afternoon as a cold front moves through the region. Some of the
stronger thunderstorms could reach severe limits with damaging winds
and large hail possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Intermittent chances of rainfall will continue this week. Better
chances of showers and thunderstorms expected this weekend as a
stronger upper level disturbance moves through the region. No
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-455-475-071145-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
540 AM CST Mon Dec 6 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Chances of showers and thunderstorms will increase this morning and
afternoon as a cold front moves through the region. Some of the
stronger thunderstorms could produce locally higher winds and seas.
Expect stronger offshore winds behind the cold frontal passage.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Intermittent chances of rainfall will continue this week. Better
chances of showers and thunderstorms expected this weekend as a
stronger upper level disturbance moves through the region. No
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-452-470-472-071145-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
540 AM CST Mon Dec 6 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Chances of showers and thunderstorms will increase this morning and
afternoon as a cold front moves through the region. Some of the
stronger thunderstorms could produce locally higher winds and seas.
Expect stronger offshore winds behind the cold frontal passage.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Intermittent chances of rainfall will continue this week. Better
chances of showers and thunderstorms expected this weekend as a
stronger upper level disturbance moves through the region. No
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 6, 6:24 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
624 AM CST Mon Dec 6 2021

LAZ027-061300-
Vernon LA-
624 AM CST Mon Dec 6 2021

...A strong thunderstorm will impact portions of northern Vernon
Parish through 700 AM CST...

At 623 AM CST, Doppler radar was tracking a strong thunderstorm over
Anacoco, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anacoco, Slagle, Hornbeck, Hutton, Kurthwood and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3136 9299 3134 9298 3133 9294 3118 9292
      3118 9346 3128 9346 3128 9344 3135 9340
      3137 9338
TIME...MOT...LOC 1223Z 262DEG 32KT 3128 9335

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

24

The radar

The Ft Polk radar (KPOE), 15 km away, was scanning. The volume nearest the first event began at 12:52 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Vernon

When
December 6, 6:55 AM CST to 6:56 AM CST
Where
Vernon County, Slagle to 0.24 mi ENE of Slagle
Rating
EF0
Path length
0.24 mi
Path width
10 yd
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.200, -93.130

A tornado briefly occurred in Slagle producing tree damage. Multiple large trees had broken limbs or were downed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyThe tornado archive for Louisiana, 2021Warnings in Louisiana, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997845.